Alabama, 2012

Damaging Wind in Alabama, July 9, 2012

July 9, 2012 · NWS BMX · 1 event in 1 county or zone

Seabreeze boundary and outflow boundaries from convection in Louisiana moved northward through central Alabama. Convection developed along these boundaries producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Seabreeze boundary and outflow boundaries from convection in Louisiana moved northward through central Alabama. Convection developed along these boundaries producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 5:39 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 5:39 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT MON JUL 9 2012

.UPDATE...

FOR 00Z AVIATION.

&&

.DISCUSSION...

BUMPED POPS UP DUE TO SEABREEZE BOUNDARY APPROACHING FROM THE
SOUTHWEST. THINK THIS ACTIVITY WILL HOLD TOGETHER LONG ENOUGH FOR
LIKELY POPS A FEW HOURS THIS EVENING ESPECIALLY BETWEEN BHM-MGM. A
FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.
UPDATES ON THE WAY.

&&

.AVIATION...

00Z TAF DISCUSSION.

THUNDERSTORMS ALONG OUTFLOW BOUNDARY AFFECTING A LARGE PART OF
SOUTHERN ALABAMA THIS EVENING. TAFS WERE ISSUED WITH AN ASSORTMENT
OF VCTS AND TEMPO GROUPS FOR THE NEXT COUPLE OF HOURS AT WHICH
TIME THE CONVECTION IS EXPECTED TO BECOME MORE ISOLATED.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON. COVERAGE
IS EXPECTED TO BE WIDESPREAD ENOUGH TO INCLUDE VC IN THE FORECAST
BEGINNING 18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/88
Hazardous weather outlook, Jul 9, 7:19 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT MON JUL 9 2012

ALZ011>015-017>050-110130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
819 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ACTIVE PATTERN WILL PROVIDE MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS
THAT WILL CAUSE THE POTENTIAL FOR LOCALIZED FLOODING WEDNESDAY AND THURSDAY.
BEST CHANCES FOR LOCALIZED FLOODING APPEARS TO BE OVER NORTHERN PORTIONS
OF CENTRAL ALABAMA WHERE A FRONTAL BOUNDARY WILL STALL OUT. CONFIDENCE
REMAINS LOW DUE TO THE UNCERTAINTY WITH THE SOUTHWARD MOVEMENT OF
THE FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 6:22 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT MON JUL 9 2012

ALZ021-028-029-100045-
CLAY AL-CLEBURNE AL-RANDOLPH AL-
722 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH...SOUTHEASTERN
CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 745 PM CDT...

AT 718 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DELTA...OR 8 MILES NORTH OF LAKE WEDOWEE...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FOSTERS CROSS ROADS...
  MORRISON CROSS ROADS...
  WOODLAND...
  RANBURNE...
  HOLLIS CROSSROADS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3329 8568 3347 8577 3366 8534 3365 8533
      3339 8528
TIME...MOT...LOC 0022Z 237DEG 18KT 3341 8561

56
Special weather statement, Jul 9, 6:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT MON JUL 9 2012

ALZ015-023>028-034-036-100130-
BIBB AL-CLAY AL-COOSA AL-JEFFERSON AL-SHELBY AL-ST. CLAIR
AL-TALLADEGA AL-TUSCALOOSA AL-WALKER AL-
729 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...EASTERN
TUSCALOOSA...SOUTHERN TALLADEGA...SHELBY...SOUTHWESTERN ST. CLAIR...
SOUTHERN JEFFERSON...NORTHERN COOSA...SOUTHWESTERN CLAY AND NORTHERN
BIBB COUNTIES UNTIL 830 PM CDT...

AT 730 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE FROM EASTERN TUSCALOOSA COUNTY...TO
ALABASTER...TO HANOVER...AND MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLADEGA SPRINGS...
  ALABASTER...
  STEWARTVILLE...
  HELENA...
  PELHAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3368 8716 3359 8653 3335 8596 3288 8615
      3312 8672 3317 8735
TIME...MOT...LOC 0028Z 198DEG 23KT 3325 8720 3321 8668
          3301 8621

56
Special weather statement, Jul 9, 6:30 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT MON JUL 9 2012

ALZ037-038-045-047-048-100115-
CHAMBERS AL-LEE AL-MACON AL-RUSSELL AL-TALLAPOOSA AL-
730 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS...TALLAPOOSA...NORTHERN
RUSSELL...NORTHEASTERN MACON AND LEE COUNTIES UNTIL 815 PM CDT...

AT 730 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STILL WATERS RESORT TO
TUSKEGEE NATIONAL FOREST TO 6 MILES WEST OF SEALE...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DADEVILLE...
  AUBURN...
  CAMP HILL...
  OPELIKA...
  PHENIX CITY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3239 8497 3219 8527 3271 8589 3275 8589
      3275 8594 3281 8601 3311 8555 3311 8539
      3293 8519 3286 8518 3285 8515 3281 8516
      3277 8512 3275 8514 3274 8511 3264 8509
      3252 8500 3246 8499 3244 8496
TIME...MOT...LOC 0031Z 232DEG 21KT 3281 8585 3255 8555
          3231 8526

56
Special weather statement, Jul 9, 7:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT MON JUL 9 2012

ALZ021-029-100130-
CLEBURNE AL-RANDOLPH AL-
800 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH AND
SOUTHEASTERN CLEBURNE COUNTIES UNTIL 830 PM CDT...

AT 800 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RANBURNE...OR 13 MILES WEST OF CARROLLTON...MOVING
NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3342 8532 3356 8545 3366 8534 3363 8532
      3345 8529 3343 8529
TIME...MOT...LOC 0101Z 233DEG 5KT 3355 8530

56
Special weather statement, Jul 9, 7:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT MON JUL 9 2012

ALZ017>019-021-024-026>028-100215-
BLOUNT AL-CALHOUN AL-CLAY AL-CLEBURNE AL-ETOWAH AL-JEFFERSON AL-ST.
CLAIR AL-TALLADEGA AL-
830 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...ST.
CLAIR...EASTERN JEFFERSON...SOUTHWESTERN ETOWAH...SOUTHWESTERN
CLEBURNE...NORTHEASTERN CLAY...SOUTHEASTERN BLOUNT AND CALHOUN
COUNTIES UNTIL 915 PM CDT...

AT 830 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TRUSSVILLE TO BALD ROCK TO
PELL CITY TO 5 MILES NORTH OF WALDO TO 7 MILES NORTHWEST OF
LINEVILLE...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ODENVILLE...
  SPRINGVILLE...
  OXFORD...
  WEST END-COBB TOWN...
  COBB TOWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3350 8562 3349 8564 3347 8564 3325 8579
      3349 8629 3353 8648 3355 8648 3353 8652
      3356 8676 3402 8644 3395 8596 3371 8547
TIME...MOT...LOC 0130Z 211DEG 25KT 3362 8660 3361 8640
          3357 8623 3347 8601 3338 8584

56
Local storm report, Jul 9, 7:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
07/09/2012                   TALLADEGA          AL   EMERGENCY MNGR

            TREE DOWNED AS WELL AS A LIVE POWER LINE ON MARTIN LUTHER
            KING DRIVE IN TALLADEGA. ESTIMATED 40MPH GUST.

&&

GGOGGINS

The radar

The Birmingham radar (KBMX), 40 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 9, 7:55 PM CST
Where
Jefferson County, 1.15 mi W of Gate City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.530, -86.750

A few trees were reported down in separate locations, some blocking roadways, on the east side of Birmingham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406591.